Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 804, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Aug 16, 2017, 7:12 PM CDT for Foard County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2017, 7:12 PM CDT (00:12 UTC)
- Expired
- Aug 16, 2017, 8:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Foard County, TX
The radar
The Altus AFB radar (KFDR), 98 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 2176 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
087
WUUS54 KOUN 170012
SVROUN
TXC155-170100-
/O.NEW.KOUN.SV.W.0804.170817T0012Z-170817T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
712 PM CDT WED AUG 16 2017
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
West central Foard County in northern Texas...
* Until 800 PM CDT
* At 712 PM CDT, a severe thunderstorm was located 11 miles east of
Chalk, moving east at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
west central Foard County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3401 10005 3409 9979 3388 9969 3385 10005
TIME...MOT...LOC 0012Z 255DEG 20KT 3392 10004
HAIL...1.50IN
WIND...60MPH
$$
MAHALE2 follow-up statements
267
WWUS54 KOUN 170026
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
726 PM CDT WED AUG 16 2017
TXC155-170100-
/O.CON.KOUN.SV.W.0804.000000T0000Z-170817T0100Z/
Foard TX-
726 PM CDT WED AUG 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR WEST CENTRAL FOARD COUNTY...
At 726 PM CDT, a severe thunderstorm was located 14 miles southeast
of Swearingen, moving east at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of west
central Foard County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3401 10005 3409 9979 3390 9970 3389 9997
TIME...MOT...LOC 0026Z 251DEG 20KT 3400 9998
HAIL...1.25IN
WIND...60MPH
$$
MAHALE356
WWUS54 KOUN 170041
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
741 PM CDT WED AUG 16 2017
TXC155-170100-
/O.CON.KOUN.SV.W.0804.000000T0000Z-170817T0100Z/
Foard TX-
741 PM CDT WED AUG 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR WEST CENTRAL FOARD COUNTY...
At 741 PM CDT, a severe thunderstorm was located 9 miles northwest of
Crowell, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Crowell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3397 9973 3394 9991 3403 9999 3409 9979
TIME...MOT...LOC 0041Z 237DEG 11KT 3404 9986
HAIL...1.00IN
WIND...60MPH
$$
MAHALEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:49 PM CDT, 23 minutes earlier.
Area forecast discussion, Aug 16, 6:49 PM CDT, 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
649 PM CDT Wed Aug 16 2017
.AVIATION...
17/00Z TAFs. Numerous TSRA expected across north-central and
possibly central Oklahoma terminals early in the forecast period.
00Z OUN sounding indicates more of a cap in place for TSRA to
overcome, but with increasing low level jet and convergence near
front, will keep TEMPO going from previous package. Light
winds and VFR post convection late tonight and tomorrow.
&&
.PREV DISCUSSION... /issued 236 PM CDT Wed Aug 16 2017/
DISCUSSION...
Latest satellite imagery and radar mosaic shows ongoing convection
across the far southeast portion of the area within a band of
relatively high moisture. A cold front is being driven eastward into
our area by a mid level shortwave trough over the central High
Plains. Forcing for ascent from this wave will primarily be north of
our area, but frontal convergence in a moist/unstable air mass will
result in thunderstorm development later this afternoon. This will
happen first in north-central Oklahoma and then build southward
along the front into southwest Oklahoma. Southward extent along
the front is still in question.
Forecast soundings show eroding convective inhibition by mid to
late afternoon across north-central Oklahoma. The steepest mid-
level lapse rates are near the bottom of the CAPE profile and
become weaker aloft, but this thermal structure aloft, with such a
moist and warm boundary layer, will yield moderate to strong
instability later today (MLCAPE ~2,500 to 3,000 J/kg). 0-6 km
shear values of around 30-35 knots should be marginally supportive
of organized storms including supercells, but stronger winds
above 6 km in the upper portion of the CAPE of around 40-45 knots
near the Kansas border. Further south, shear is comparatively
weaker, but as storms consolidate and grow up scale this evening,
a marginal wind threat may persist late into the evening further
south across central Oklahoma. The large hail threat should mostly
be limited to initial late afternoon/early evening storms before
storm mergers and upscale growth occur.
Drier mid-level air evident in GOES-R 7.34 micrometer water vapor
imagery is spreading across much of the area. This has changed the
thermodynamic profile from yesterday, which was comparatively
more moist and not quite as supportive of wind. The cells that
moved through Stillwater gained enough organization with mid-level
MARC signatures to support maybe some marginally severe wind, but
the activity further south was ineffective at producing severe-
criteria winds. Heavy rain was the primary threat. Min/max theta-e
difference in the vertical of ~40 Kelvin suggest a higher
potential for damaging downburst, even with initial development.
This should support fairly strong/rapid cold pool formation and as
mentioned above, a fairly quick evolution to linear structures by
early/mid evening.
Despite a little more dry mid level air and resultant entrainment,
heavy rainfall and localized flooding remains a threat, especially
in areas where Flash Flood Guidance is relatively low (i.e.,
saturated or nearly saturated ground from previous rainfall). Also,
a fairly progressive cold pool driven convective system should limit
duration and keep amounts from being too excessive. We decided to go
ahead and issue a flood watch to cover this potential threat from
north-central Oklahoma southward to the metro which received
significant rainfall amounts yesterday, and extending into portions
of southeast Oklahoma. We may need to adjust the counties included
slightly later this evening based on trends and how convection
evolves.
Thunderstorms should decrease in intensity tonight and may linger
across our southeast counties tomorrow morning, but generally dry
conditions are expected tomorrow. Locally enhanced low-level theta-e
near remnant increasingly diffuse cold front close to the Red River
could support isolated thunderstorm development tomorrow afternoon.
Coverage should be limited due to background mid-level height
rises/subsidence in the wake of departing shortwave trough.
Our attention then shifts westward to the New Mexico plains and
Texas and Oklahoma Panhandles. A weak perturbation in the westerly
flow aloft may support convective development across this region
tomorrow afternoon with some consolidation/upscale growth likely
late in the day into the evening. Western portions of our area may
be impacted by thunderstorms late in the day and these could
continue eastward into central Oklahoma overnight.
The general trend this weekend and into early next week is for
strengthening mean ridging and mid-level height rises should lead
to a little drier pattern, though still some periods of at least
isolated/scattered convection. We left the previous forecast
mostly intact with only minor adjustments to a couple of periods.
BRB
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 71 91 71 89 / 70 10 50 50
Hobart OK 72 93 71 92 / 60 0 50 20
Wichita Falls TX 74 94 73 94 / 50 20 50 10
Gage OK 65 91 68 91 / 10 10 60 40
Ponca City OK 68 89 69 88 / 80 0 30 40
Durant OK 74 91 73 92 / 50 40 30 30
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Thursday morning for OKZ008-013-019-020-025-
026-028>032-042.
TX...None.
&&
11/10Hazardous weather outlook, Aug 16, 11:45 AM CDT, 7 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1145 AM CDT Wed Aug 16 2017 OKZ004>048-050>052-TXZ083>090-171645- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1145 AM CDT Wed Aug 16 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... There is Slight Risk of severe thunderstorms across portions of northern and central Oklahoma and a Marginal Risk for much of the rest of the area. Location... The Slight Risk area is northeast of a line from near Alva to Hobart to Lawton to Seminole. A Marginal Risk surrounds the Slight Risk and encompasses all but far northwest Oklahoma. Timing... The most likely time for severe weather will be from 3 PM to 10 PM. Impacts... Damaging winds up to 70 mph. Mainly quarter to half dollar size hail but possibly as large as golf balls. Very heavy rain. Discussion... Thunderstorms will increase by mid afternoon across portions of south-central and southeast Oklahoma. A few of these storms could become severe with damaging wind gusts the primary threat. A more substantial severe weather threat could develop later this afternoon along a cold front moving through the area. Thunderstorms with large hail and damaging winds could impact north central Oklahoma first and then develop southwestward into southwest Oklahoma. By evening, a line of thunderstorms could form and move across much of central Oklahoma. The potential for severe storms is expected to diminish late this evening and overnight but thunderstorms will remain possible across portions of the area through early Thursday. Heavy rain and cloud to ground lightning would be the main impacts with these storms. .Heavy Rainfall/Flooding... A very moist environment will support locally heavy rainfall amounts and the potential for flooding or flash flooding. Portions of the area have experienced heavy rainfall amounts already causing the ground to be saturated. Additional heavy rainfall on these saturated grounds could lead to flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Thunderstorms... Thunderstorms will be possible each day through Tuesday. Strong to severe storms will be possible across western Oklahoma and portions of western north Texas Thursday evening. Large hail and damaging wind gusts will be the main concerns along with torrential rainfall. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, Aug 16, 6:20 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
620 PM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM TSTM WND GST 4 NW ISABELLA 36.28N 98.39W
08/16/2017 E60 MPH MAJOR OK TRAINED SPOTTER
&&
MADSpecial weather statement, Aug 16, 6:29 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
629 PM CDT WED AUG 16 2017
OKZ007-008-012-170000-
Garfield OK-Kay OK-Grant OK-
629 PM CDT WED AUG 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR northern Garfield...northwestern
Kay and eastern Grant Counties Until 700 PM CDT...
AT 627 PM CDT, strong thunderstorms were along a line extending from
near Deer Creek to near Pond Creek to near Carrier, moving east at 20
MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3679 9715 3669 9740 3651 9755 3633 9810
3658 9810 3663 9794 3672 9780 3690 9768
3700 9739 3700 9709
TIME...MOT...LOC 2327Z 266DEG 16KT 3681 9752 3668 9775 3648 9802
BRBSpecial weather statement, Aug 16, 6:59 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 659 PM CDT WED AUG 16 2017 OKZ011-170030- Major OK- 659 PM CDT WED AUG 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR southeastern Major County Until 730 PM CDT... AT 657 PM CDT, a strong thunderstorm was located over Isabella, moving east at 20 MPH. HAZARDS INCLUDE... Wind gusts to 50 MPH... Minor flooding in areas of poor drainage... Locations impacted include... Ames and Isabella. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3617 9811 3617 9840 3631 9842 3637 9811 TIME...MOT...LOC 2357Z 264DEG 16KT 3623 9833 BRB
Special weather statement, Aug 16, 7:06 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 706 PM CDT WED AUG 16 2017 TXZ084-170030- Foard TX- 706 PM CDT WED AUG 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR west central Foard County Until 730 PM CDT... AT 706 PM CDT, a strong thunderstorm was located 9 miles east of Chalk, moving northeast at 25 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... This storm will remain over mainly rural areas of west central Foard County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3404 10005 3412 9991 3388 9988 3384 10005 TIME...MOT...LOC 0006Z 234DEG 21KT 3392 10007 MAHALE
Local storm report, Aug 16, 7:08 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
708 PM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND GST 5 NNW TONKAWA 36.75N 97.35W
08/16/2017 M60 MPH KAY OK AWOS
&&
MADSpecial weather statement, Aug 16, 7:10 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
710 PM CDT WED AUG 16 2017
OKZ007-012-170045-
Garfield OK-Grant OK-
710 PM CDT WED AUG 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR Garfield and southeastern Grant
Counties Until 745 PM CDT...
AT 707 PM CDT, strong thunderstorms were along a line extending from
near Lamont to near Vance Air Force Base, moving east at 25 MPH.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3670 9746 3644 9746 3616 9767 3617 9810
3626 9810 3632 9797 3671 9761
TIME...MOT...LOC 0007Z 266DEG 20KT 3671 9756 3634 9788
BRBThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 7:06 PM CDT | Special Weather Statement | OUN | Foard | 24 min |
| Aug 16, 7:35 PM CDT | Severe Thunderstorm Warning | OUN | Foard, Hardeman | 25 min |
| Aug 16, 7:54 PM CDT | Severe Thunderstorm Warning | OUN | Hardeman | 51 min |
| Aug 16, 8:20 PM CDT | Severe Thunderstorm Warning | OUN | Hardeman, Wilbarger | 40 min |
| Aug 16, 11:17 PM CDT | Special Weather Statement | OUN | Wilbarger | 28 min |
| Aug 16, 11:56 PM CDT | Special Weather Statement | OUN | Wilbarger | 34 min |
| Aug 17, 12:01 AM CDT | Special Weather Statement | OUN | Wichita | 29 min |
| Aug 17, 12:10 AM CDT | Severe Thunderstorm Warning | OUN | Wichita, Wilbarger | 24 min |
| Aug 17, 12:23 AM CDT | Special Weather Statement | OUN | Wilbarger | 37 min |
| Aug 17, 1:14 AM CDT | Special Weather Statement | OUN | Clay, Wichita, Wilbarger | 46 min |
| Aug 17, 1:21 AM CDT | Severe Thunderstorm Warning | OUN | Clay, Wichita | 24 min |
| Aug 17, 1:39 AM CDT | Severe Thunderstorm Warning | OUN | Clay, Wichita | 51 min |
| Aug 17, 2:27 AM CDT | Special Weather Statement | OUN | Clay | 63 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.